Format

Send to

Choose Destination
See comment in PubMed Commons below
Br J Haematol. 1997 Mar;96(3):442-6.

Heparin-induced thrombocytopenia and thrombosis: a prospective analysis of the incidence in patients with heart and cerebrovascular diseases.

Author information

  • 1Department of Haematology, University Hospital Rotterdam, The Netherlands.

Abstract

Heparin-induced thrombocytopenia and/or thrombosis (HITT) are serious complications of heparin treatment. The incidence, as previously reported, varies widely and, in consequence, is not precisely known. Moreover, most reports only concern clinically defined heparin-induced thrombocytopenia. Therefore we carried out a prospective study of the incidence of serologically confirmed HITT. All patients admitted to the Departments of Cardiology and Neurology of our institution with an indication for treatment with therapeutic-dose intravenous unfractionated heparin were enrolled in the study. The patients were examined daily for the occurrence of thromboembolic complications. Regular platelet counts and tests for the presence of heparin-dependent antibodies were carried out using two different tests: a quantitative platelet factor 4/ heparin (PF4/hep) Elisa, and a functional test, the heparin-induced platelet activation assay (HIPAA). HITT was defined as a rapidly occurring (within 5 d) decrease of the platelet count from normal values of > 120 x 10(9)/l to < 60 x 10(9)/l or to < 100 x 10(9)/l if there was a rapid fall of >50% of starting value or >30% with concomitant acute thrombosis. The observed incidence of HITT was 1/358 patients (0.3%, 95% confidence limits 0.01-1.5%). However, Elisa PF4/hep specific IgG antibodies were demonstrated in nine (2.5%) and IgM antibodies in seven (2.0%) of 358 patients. 30/358 patients (8.4%) had platelet activating antibodies in the HIPAA. We conclude that the incidence of serologically confirmed HITT in this study is very low (0.3%) in patients with cardiac and neurologic diseases treated with intravenous unfractionated heparin. The frequency of heparin-dependent antibodies without concomitant occurrence of thrombocytopenia is much higher.

PMID:
9054645
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk